Long-term survivors of childhood cancer who have received potentially cardiotoxic therapies should undergo regular, repeated evaluations of cardiac status, even if the patient is asymptomatic. Patients at highest risk include (but may not be limited to) those who have received anthracyclines, high-dose cyclophosphamide (typically, only those who received it in preparation for bone marrow transplant), and cardiac irradiation (mediastinal, mantle, and possibly spinal, whole lung and left renal bed). Although screening regimens have been suggested for patients treated with doxorubicin and/or irradiation [30, 91, 106, 107], no specific regimen for childhood cancer survivors has ever been tested for efficacy and cost effectiveness. Nevertheless, serial evaluation recognizes the following:
1. As the survivor grows and matures, demands on the heart increase, which a damaged heart at some point may no longer be able to meet;
2. Lifestyle changes may further stress the heart;
3. Cancer therapy-related heart disease may itself be progressive.
Furthermore, survivors need to be screened as they undertake or contemplate changes in their life that increase the workload of the heart,such as beginning a new exercise program, starting growth hormone therapy, becoming pregnant or undergoing anesthesia. Clearly,those patients who have had an abnormal study or a symptomatic cardiac event at any time should have more frequent cardiac screening. The importance of screening all survivors treated with potentially cardiotoxic therapy is underscored by the fact that Lipshultz and colleagues could not find a correlation between patient- or parent-reported symptoms and measures of LV function or exercise tolerance in those treated for ALL with doxorubicin with or without chest irradiation .
While the broad range of cancer therapy-related cardiac abnormalities makes it potentially necessary to use multiple diagnostic modalities, cardiac evaluation of the survivor should first begin with a thorough history and physical. The fact that self-reported symptoms without specific questioning do not necessarily correlate well with cardiovascular abnormalities detected by specialized testing makes it essential that information be determined by specific, quantitative parameters (e.g. "Can you walk up two flights of stairs without becoming short of breath?"). Because the manifestations of late anthracycline-related car-diotoxicity include congestive heart failure and arrhythmias, changes in exercise tolerance, dyspnea on exertion, palpitations and syncope should all be evaluated by some screening modality. The history should not only evaluate risk from therapy, but also traditional CVD risk factors (smoking, blood pressure, family history, etc.). Worrisome findings on physical examination include tachypnea, tachycardia, extra heart sounds, rales, hepatomegaly, peripheral edema, diminished peripheral pulse volume and perfusion, any of which is suggestive of congestive failure.
Was this article helpful?